Thunderstorm Wind, Pawnee
- When
- May 24, 5:36 PM CST
- Where
- Pawnee County, Pawnee
- Measured
- 57 kt (66 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.330, -96.800
A large tree was blown down by strong thunderstorm wind.
Severe thunderstorms developed along a dry line over central Oklahoma during the afternoon hours. Very unstable air and strong wind shear east of the dry line supported supercell thunderstorm structures, which persisted as the storms moved into eastern Oklahoma during the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Severe thunderstorms developed along a dry line over central Oklahoma during the afternoon hours. Very unstable air and strong wind shear east of the dry line supported supercell thunderstorm structures, which persisted as the storms moved into eastern Oklahoma during the evening hours. These severe storms produced tornadoes, large hail to golfball size, and very strong damaging downburst wind across much of eastern Oklahoma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 24, 5:08 PM CST, 28 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
608 PM CDT TUE MAY 24 2011
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
MAIN CONCERN IS DEFINITELY WITH THE CONVECTION THAT IS VERY NEAR
THE I35 CORRIDOR AT PRESENT...MOVING EAST. BVO/TUL/RVS WILL BE
IMPACTED AROUND 01Z PER DISTANCE/SPEED TOOL...WITH MLC FOLLOWING
AROUND 02Z...AND FYV/XNA/FSM AROUND 04 TO 05Z. WILL CARRY TEMPOS
FOR THE MAIN IMPACT TIME FRAME WITH IFR CONDITIONS LIKELY.
TERMINALS MAY BE THREATENED BY SEVERE WINDS/HAIL...AND INDIVIDUAL
TAFS WILL BE AMENDED WHEN A HIGHER CONFIDENCE THAT THE INDIVIDUAL
TERMINAL WILL SEE THOSE THREATS. WINDS WILL SHIFT TO THE WEST
TOMORROW AS THE UPPER LOW MOVES OVERHEAD...AND SCATTERED SHOWERS
MAY IMPACT ALL TERMINALS EXCEPT MLC/FSM DURING THE AFTERNOON.
&&
.PREV DISCUSSION... /ISSUED 338 PM CDT TUE MAY 24 2011/
DISCUSSION...
CURRENTLY...THUNDERSTORM ACTIVITY HAS INITIATED ACROSS WESTERN
OKLAHOMA ALONG A DRYLINE ASSOCIATED WITH A FRONTAL BOUNDARY
STRETCHED OVER NORTHERN TEXAS AND CENTRAL KANSAS. THIS
DEVELOPMENT WILL BE THE MAIN FOCUS WITHIN THE FORECAST PACKAGE.
AHEAD OF THE DRYLINE...A SOUTHERLY LOW LEVEL WIND FIELD HAS PUSHED
LOW 70S DEWPOINTS AND SFC TEMPS INTO THE 80S. WITHIN THE WARM
SECTOR STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP
ALONG THE DRYLINE AND SPREAD NORTHEAST INTO AND ACROSS THE CWA. A
HIGHLY UNSTABLE ATMOSPHERE WITH STEEP MID- LEVEL LAPSE
RATES...CAPE VALUES IN THE 3000-5000 J/KG RANGE...AND 40-60KT
0-6KM SHEAR WILL ALLOW FOR THUNDERSTORMS TO QUICKLY INITIATE AND
BECOME SEVERE. VERY LARGE HAIL...DAMAGING WINDS AND POSSIBLE
STRONG TORNADOES WILL BE CAPABLE THIS EVENING AND INTO THE
OVERNIGHT HOURS AS THE DRYLINE AND FRONTAL BOUNDARY TRANSLATE
ACROSS OKLAHOMA.
A GENERAL MODEL CONSENSUS INDICATES THAT THE FRONTAL BOUNDARY IS
EXPECTED TO OVERTAKE THE DRYLINE LATE TONIGHT AS AN UPPER LEVEL
CUT OFF LOW MOVES INTO KANSAS. THIS WILL PUSH THE SEVERE WEATHER
POTENTIAL INTO CENTRAL AND EASTERN ARKANSAS DURING THE MORNING
HOURS WEDNESDAY. CHANCES FOR PRECIP WILL CONTINUE ON THE BACKSIDE
OF THE LOW PRIMARILY ACROSS THE NORTHERN HALF OF THE CWA THROUGH
THURSDAY AS THE CUT OFF LOW PUSHES OFF TO THE EAST. BEHIND THE
FRONTAL BOUNDARY RAIN SHOWERS LOOK TO BE THE PREDOMINATE PRECIP
TYPE WEDNESDAY NIGHT AND THURSDAY. WITHIN THIS TIME FRAME TEMPS
SHOULD BE COOLER BY THURSDAY WITH HIGHS IN THE UPPER 60S AND 70S.
FOLLOWED A BLEND OF GUIDANCE AND THE PREVIOUS FORECAST PACKAGE FOR
TEMPS WITHIN THE SHORT TERM.
MODELS BEGIN TO DIVERGE STARTING FRIDAY WITH A SHORT WAVE MOVING
ACROSS THE PLAINS. GFS LOOKS TO BE MORE AGGRESSIVE WITH THE
SYSTEM...HAVING PRECIP DEVELOP OVER THE REGION FRIDAY AND
SATURDAY...WHILE THE ECMWF IS A BIT SLOWER. WILL CONTINUE THE 20
POPS FOR FRIDAY/SATURDAY AS WAS MENTIONED IN THE PREVIOUS
FORECAST. A DOME OF HIGH PRESSURE LOOKS TO SET UP FOR THE START OF
THE NEXT WORK WEEK...WHICH SHOULD ALLOW FOR A MORE NEAR SUMMER
LIKE FEEL WITH TEMPS IN THE 80S TO NEAR 90 DEGREES. USED A BLEND
OF MODELS FOR TEMPS DURING THE EXTENDED TIME FRAME.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 85 65 78 56 / 30 80 30 20
FSM 86 68 84 59 / 10 80 20 20
MLC 86 68 84 59 / 10 70 10 10
BVO 84 62 74 56 / 30 80 40 30
FYV 80 66 79 56 / 10 80 40 30
BYV 82 65 78 55 / 10 70 30 30
MKO 83 67 80 57 / 20 80 20 20
MIO 83 66 73 55 / 20 80 40 40
F10 84 65 80 57 / 30 80 20 10
HHW 87 70 86 60 / 0 70 10 10
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 1 AM WEDNESDAY FOR OKZ054-OKZ055-OKZ056-
OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-
OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-OKZ072-
OKZ073-OKZ074-OKZ075-OKZ076.
AR...FLASH FLOOD WATCH UNTIL 1 AM WEDNESDAY FOR ARZ001-ARZ002-ARZ010-
ARZ011-ARZ019-ARZ020-ARZ029.
&&
AVIATION...22HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 450 PM CDT TUE MAY 24 2011 ARZ001-002-010-011-019-020-029-OKZ049-053>076-251000- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 450 PM CDT TUE MAY 24 2011 ...TORNADIC OUTBREAK UNFOLDING... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...THIS AFTERNOON AND TONIGHT. TORNADO. RISK...SIGNIFICANT. AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING. SEVERE THUNDERSTORM. RISK...CRITICAL. AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING. FLASH FLOOD. RISK...ELEVATED. AREA...MUCH OF EASTERN OKLAHOMA AND ALL NORTHWEST ARKANSAS. ONSET...ONGOING. DISCUSSION... TORNADIC SUPERCELLS HAVE DEVELOPED ACROSS CENTRAL OKLAHOMA AND WILL CONTINUE EASTWARD INTO NORTHEAST OKLAHOMA THIS EVENING. ADDITIONAL STORMS ACROSS NORTH TEXAS AND SOUTHERN OKLAHOMA ARE EXPECTED TO BECOME TORNADIC THIS EVENING...AND TRACK INTO SOUTHEAST OKLAHOMA AND EVENTUALLY WESTERN ARKANSAS AFTER SUNSET. VIOLENT TORNADOES HAVE ALREADY OCCURRED WITH THIS WEATHER EVENT...AND ADDITIONAL LONG TRACK VIOLENT TORNADOES ARE LIKELY DURING THE EVENING AND POSSIBLY OVERNIGHT HOURS. WIDESPREAD FLOODING CONTINUES ACROSS MUCH OF NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS...WITH SEVERAL LARGE STEM RIVERS IN FLOOD STATUS. ADDITIONAL RAINS TONIGHT WILL WORSEN ONGOING FLOODING...AND RESIDENTS SHOULD BE PREPARED FOR RAPID WATER RISES. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... ACTIVATION OF THE REGIONAL SPOTTER NETWORK WILL BE REQUIRED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. WEDNESDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL. THURSDAY...NO HAZARDS. FRIDAY...THUNDERSTORM POTENTIAL. SATURDAY...THUNDERSTORM POTENTIAL. SUNDAY AND MONDAY...NO HAZARDS. EXTENDED DISCUSSION... THUNDERSTORM CHANCES WILL CONTINUE ON WEDNESDAY...HOWEVER THE RISK OF SEVERE WEATHER WILL BE MUCH LESS THAN IN RECENT DAYS. ADDITIONAL THUNDERSTORM CHANCES WILL RETURN FRIDAY AND SATURDAY WITH A LIMITED RISK OF SEVERE WEATHER. MORE TRANQUIL WEATHER IS EXPECTED FOR THE LATTER HALF OF THE UPCOMING HOLIDAY WEEKEND. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
122 PM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM TSTM WND DMG 3 S ALTUS 35.40N 93.76W
05/23/2011 FRANKLIN AR DEPT OF HIGHWAYS
SVR364 TREES AND POWERLINES DOWNED IN THE DENNING AREA.
&&
GEWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
146 PM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLASH FLOOD CHELSEA 36.54N 95.43W
05/23/2011 ROGERS OK FIRE DEPT/RESCUE
FFW040 - WATER OVER SEVERAL ROADS. TWO ROADS CLOSED.
&&
GEWThe Tulsa radar (KINX), 112 km away, was scanning. The volume nearest the first event began at 23:36 UTC.
37 thunderstorm wind, 13 hail, 11 tornado. Local standard time, as filed.
A large tree was blown down by strong thunderstorm wind.
A tornado uprooted several trees and snapped large tree limbs. Maximum estimated wind in the tornado based on this damage was about 95 mph.
A tornado snapped or uprooted a number of large trees and snapped power poles. Maximum estimated wind in the tornado based on this damage was about 115 mph.
A storm chaser measured 67 mph thunderstorm wind gusts.
Strong thunderstorm wind severely damaged a home and blew down large trees.
Strong thunderstorm wind blew down trees and power lines.
Strong thunderstorm wind blew down trees.
Wind gusts of 60 mph were estimated by amateur radio operators.
Thunderstorm wind gusts of 70 to 80 mph were estimated by media storm chasers.
Strong thunderstorm wind gusts damaged a church near the intersection of SW Frank Phillips Boulevard and S Virginia Avenue as well as a hospital near the intersection of E Frank Phillips Boulevard and Highway 75.
Thunderstorm wind gusts of 60 mph were estimated by amateur radio operators.
Strong thunderstorm wind gusts blew shingles off a roof and damaged a garage door.
Thunderstorm wind gusts of 70 mph were estimated by the media in downtown Tulsa.
The Oklahoma Mesonet station northwest of Skiatook measured 66 mph thunderstorm wind gusts.
Strong thunderstorm wind gusts blew down large trees.
Strong thunderstorm wind gusts blew down large trees.
Thunderstorm wind gusts of 60 mph were estimated by amateur radio operators.
The Oklahoma Mesonet station southeast of Delaware measured 60 mph thunderstorm wind gusts.
The ASOS at the Tulsa International Airport measured 65 mph thunderstorm wind gusts.
Quarter size hail fell at Tulsa International Airport.
A storm chaser estimated thunderstorm wind gusts in excess of 70 mph.
The Oklahoma Mesonet station west of Hectorville measured 67 mph thunderstorm wind gusts.
Strong thunderstorm wind gusts blew down trees.
Strong thunderstorm wind blew down power lines in South Coffeyville.
Strong thunderstorm wind blew down trees near the intersection of Bixby Road and Hectorville Road.
This is the first of two segments of this tornado. In Muskogee County, the tornado destroyed a mobile home and a barn, damaged several other permanent homes, and snapped power poles and large trees. Maximum estimated wind in the tornado based on this damage was about 125 mph. The tornado continued into Wagoner County, Oklahoma. Several storm chasers, storm spotters, and citizens witnessed this tornado.
A storm chaser estimated 70 mph thunderstorm wind gusts, likely associated with the rear flank downdraft of the supercell that produced the tornado that went through portions of Haskell.
This is the second of two segments of this tornado. In Wagoner County, this tornado uprooted trees and snapped power poles. Maximum estimated wind in the tornado based on this damage was about 95 mph.
The Oklahoma Mesonet station southeast of Inola measured 69 mph thunderstorm wind gusts.
Strong thunderstorm wind blew down a large sign.
A tornado developed and moved across the southeastern portion of the City of Wagoner where it damaged the roofs of about a dozen homes, destroyed a carport, and snapped trees. The tornado moved across portions of Fort Gibson WMA and then across Long Bay of Fort Gibson Lake before impacting the Taylor Ferry and Long Bay Recreational Areas. In those areas, numerous campers and trailers were severely damaged or destroyed, several mobile homes were destroyed, several permanent homes were damaged, and numerous large trees were snapped or uprooted. Maximum estimated wind in the tornado based on this damage was about 115 mph. Several storm chasers, storm spotters, and citizens witnessed this tornado.
Strong thunderstorm wind blew down several trees and damaged a metal storage building.
Strong thunderstorm wind blew down trees and power lines, trapping a family in their home.
Strong thunderstorm wind snapped the trunks of several pine trees.
Thunderstorm wind gusts of 60 mph were estimated by fire department personnel.
Strong thunderstorm wind gusts blew down large tree limbs.
A tornado uprooted trees and snapped large limbs. Maximum estimated wind in the tornado based on this damage was about 95 mph. At least one storm chaser witnessed this tornado.
A tornado snapped or uprooted a number of large trees in the San Bois Mountains. This area was not reachable by road and thus was surveyed by a citizen on an ATV who found hundreds of trees downed in multiple directions. The exact beginning point and end point could not be accessed but this tornado was on the ground for at least 2.5 miles.
A tornado uprooted trees and snapped large tree limbs. Maximum estimated wind in the tornado based on this damage was about 95 mph.
A storm chaser observed a tornado over open country. No known damage resulted from this tornado.
Strong thunderstorm wind gusts blew down large tree limbs.
A tornado destroyed a mobile home, damaged several permanent homes, snapped dozens of power poles, and snapped or uprooted numerous large trees. Maximum estimated wind in the tornado based on this damage was about 115 mph.
Strong thunderstorm wind gusts blew down several large trees.
Strong thunderstorm wind gusts blew down trees and damaged homes. Several people were trapped in their home.
Strong thunderstorm wind gusts blew down large tree limbs.
Thunderstorm wind gusts of 70 mph were estimated by emergency management personnel. Trees were blown down by the wind.
Strong thunderstorm wind blew down large tree limbs and power lines.
Strong thunderstorm wind gusts blew down many trees and power lines. One tree fell on a vehicle, injuring its occupant. Several homes were also damaged by the wind.
This is the first of two segments of this tornado. In Sequoyah County, this tornado snapped or uprooted a number of large trees. Maximum estimated wind in the tornado based on this damage was about 105 mph. The tornado continued into Crawford County, Arkansas.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2011Every state in 2011This day in weather historyThe tornado archive for Oklahoma, 2011Warnings in Oklahoma, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313248, 310349, 310353, 313249, 313251, 313252, 313253, 313274, 313254, 313255, 313257, 313259, 313258, 313261, 313262, 313275, 313263, 313276, 313265, 313278, 313266, 313267, 313268, 313279, 313269, 313270, 313272, 313289, 313283, 313287, 310375, 313290, 310381, 313293, 313297, 310396, 313295, 313300, 313301, 313304, and more.